Selenium Overdose

If a person takes too much selenium, overdose symptoms may include vomiting, fatigue, and heart failure. Although it is a mineral, selenium can cause some dangerous complications, especially if too much is taken. If a selenium overdose was recent, healthcare providers may administer certain medicines, "pump the stomach, or treat the symptoms that occur as a result of the overdose.

Selenium Overdose: An Overview

Selenium is a trace mineral, meaning that people need just a tiny amount in their diets. Most people in the United States get plenty of selenium through food, and there is usually no need to take extra selenium. In fact, taking too much can be quite dangerous. Deaths have even been reported as the result of a selenium overdose.
 
If you think you may be experiencing problems due to taking too much selenium, seek immediate medical attention.
 

Effects of a Selenium Overdose

A selenium overdose can occur as the result of a single, large dose or from taking too much of it on a daily basis. Even though it may seem like a harmless mineral, selenium can cause some dangerous side effects, especially if an overdose occurs. Although some of these overdose effects do not appear to be serious, they can be signs of selenium toxicity. These effects include but are not limited to:
 
  • Hair and nail brittleness
  • A metallic taste in the mouth
  • "Garlic" breath odor
  • Fatigue
  • Irritability
  • Weight loss
  • Muscle tenderness
  • Nausea, vomiting, and abdominal (stomach) pain
  • White, horizontal streaking of the fingernails
  • Hair loss
  • Shakiness
  • Flushing (redness) of the face
  • Cardiac arrest
  • Heart failure
  • Death.
     
 
Type 2 Diabetes: Fact or Fiction

Selenium Supplements

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.